Format

Send to

Choose Destination
Ann Thorac Surg. 2007 Sep;84(3):841-5; discussion 845-6.

Heparin-induced thrombocytopenia in left ventricular assist device bridge-to-transplant patients.

Author information

1
Department of Surgery, Division of Cardiothoracic Surgery, Duke University Medical Center, Durham, North Carolina 27703, USA.

Abstract

BACKGROUND:

The presence of heparin-induced thrombocytopenia (HIT) increases the risk for thromboembolic events in ventricular assist device (VAD) patients undergoing transplantation. However, cardiopulmonary bypass with alternative anticoagulants is often complicated by bleeding. Owing to this concern, we compared outcomes of HIT-positive versus control bridge-to-transplantation VAD patients; both groups were reexposed to heparin for cardiopulmonary bypass during transplant.

METHODS:

From February 2000 to January 2006, data were reviewed on 92 consecutive adult patients who underwent VAD placement as a bridge to transplantation. Patients in whom thrombocytopenia developed after heparin exposure were tested for HIT with an enzyme-linked immunosorbent assay for antiheparin/platelet factor-4 (HPF4) antibody (GTI Diagnostics, Waukesha, Wisconsin). During VAD support, heparin was avoided in HIT-positive patients, but all patients were reexposed to heparin during transplantation. Comparisons between HIT-positive and control patients for survival and freedom from thromboembolic events were determined using the Kaplan-Meier method and log-rank test. Continuous and categorical variables were compared using the Wilcoxon rank-sum and Student t test.

RESULTS:

Twenty-four of the 92 patients (26.1%) were determined to be HIT positive by enzyme-linked immunosorbent assay. Survival to transplant was not different between the two groups. When compared with control patients, HIT-positive patients who were reexposed to heparin had a greater decrease in platelet counts immediately after transplant (postoperative days 1 to 4, p < 0.05). Despite this transient thrombocytopenia, there was no difference in posttransplant mortality or thromboembolism.

CONCLUSIONS:

Heparin-induced thrombocytopenia-positive VAD patients did not experience increased thromboembolism or mortality after heparin reexposure. In light of the risks of using heparin alternatives, heparin reexposure is a safe management strategy for HIT-positive VAD patients.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center